Even in recommended doses, Darvon (propoxyphene) can cause changes in heart activity which can be seen on an electrocardiogram (ECG) adding to the risk of serious changes in heart rhythm.
On November 19, 2010, The FDA recommended that health professionals stop prescribing any propoxyphene immediately and that patients who are using it contact their doctor about the right way to stop.
If your doctor has prescribed a drug that contains Darvon for you, the doctor should contact you to discuss other ways of managing pain and safely discontinuing its use.
The FDA recommendation to stop marketing Darvon follows results from a new study, conducted by Xanodyne in healthy volunteers, that found significant changes in electrocardiograms at both the 600 mg level (the current maximum dose) and at the 900 mg level. The randomized, double-blinded study was stopped at that point because of serious safety concerns.
The FDA also points out that the elderly and people with kidney problems may have difficulty clearing the drug and have even higher risk for abnormal heart rhythms.
A year ago in July of 2009, the FDA allowed the continued marketing of Darvon, saying that the benefits for patients with pain outweighed its risks. However, they required the manufacturer to conduct a study to see if using the drug was unsafe for the heart. Before beginning that study, Xanodyne tested the drug in healthy volunteers to determine the maximum safe dose. Even at the dose on the Darvon label there there were heart rhythm changes on electrocardiograms.
The results showed that there were significant changes to the electrical activity of the heart (prolonged PR interval, widened QRS complex and prolonged QT interval), at both the 600 and 900 mg doses. These changes, which can be seen on an ECG, can increase the risk for serious abnormal heart rhythms.
This led to the FDA recommendation to take Darvon off the market last week.
FDA Recommendations for Patients
- Talk to your healthcare professional about discontinuing Darvon (propoxyphene) or Darvon compounds and switching to alternative pain medicines. (It is unwise to discontinue Darvon on your own if you have taken it for more than a few weeks.)
- Contact your healthcare professional right away if you experience an abnormal heart rate or rhythm or other symptoms including dizziness, lightheadedness, fainting or heart palpitations.
- Dispose of unused propoxyphene by following recommendations outlined in the Federal Drug Disposal Guidelines.
- Let the FDA Medwatch system know if you experience side effects.
FDA Recommendations for Doctors
- Stop prescribing and dispensing propoxyphene-containing products to patients.
- Contact patients currently taking propoxyphene-containing products and ask them to discontinue the drug.
- Inform patients of the risks associated with propoxyphene.
- Discuss alternative pain management strategies other than propoxyphene with your patients.
- Be aware of the possible risk of cardiac conduction abnormalities (prolonged QT, PR, and QRS intervals) in patients taking propoxyphene and assess patients for these events if they present with any signs or symptoms of arrhythmia.
- Report any side effects with propoxyphene to FDA’s MedWatch program.
Stopping Darvon May Have Withdrawal Effects
The FDA tells patients:
Patients who have used propoxyphene on a regular basis for more than a few weeks may experience withdrawal symptoms (nausea, vomiting, diarrhea, anxiety, and shivering) if regular use of propoxyphene is stopped suddenly.
A review of three large databases reviewed by the FDA has also found that there are twice as many drug-related deaths from Darvon as from hydrocodone (Vicodin®).
- 16 per 100,000 prescriptions for propoxyphene (Darvon)
- 10 per 100,000 prescriptions for tramadol (Ultram)
- 8 per 100,000 prescriptions for hydrocodone (Vicodin)